Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 99, NWS La Crosse, WI

July 16, 2004Clayton County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 16, 2004, 1:09 PM CDT for Clayton County, Iowa. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2004, 1:09 PM CDT (18:09 UTC)
Expired
Jul 16, 2004, 2:15 PM CDT
In force
66 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Clayton County, IA

The radar

The La Crosse radar (KARX), 121 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 6.2 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2004-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 227 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2004-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
227 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1048 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 161809
SVRARX
IAC043-161915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
109 PM CDT FRI JUL 16 2004

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAYTON COUNTY IN NORTHEAST IOWA

* UNTIL 215 PM CDT

* AT 109 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
  THUNDERSTORM PRODUCING LARGE HAIL...AND DAMAGING WINDS 3 MILES
  NORTH OF HIGHWAY 56 AND COUNTY W 70...OR ABOUT 7 MILES NORTHWEST OF
  ELKADER. THE SEVERE THUNDERSTORM WAS MOVING SOUTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HIGHWAY 56 AND COUNTY W 70 AND ELKADER AROUND 115 PM CDT...
  VOLGA AND OSBORNE AROUND 125 PM CDT...
  HIGHWAY 13 AND COUNTY C 24 AND COMMUNIA AROUND 130 PM CDT...
  SAINT SEBALD AND THOMASVILLE AROUND 135 PM CDT...
  STRAWBERRY POINT AROUND 145 PM CDT...

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...
AND DAMAGING WINDS AROUND 70 MPH. FOR YOUR PROTECTION...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS AND STAY
AWAY FROM WINDOWS.

LAT...LON 4265 9134 4265 9143 4264 9144 4264 9160
      4299 9160 4299 9138 4279 9137 4278 9135
      4268 9135

$$

BAUMGARDT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:35 AM CDT, 9 hours 34 minutes earlier.

Area forecast discussion, Jul 16, 3:35 AM CDT, 9 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
335 AM CDT FRI JUL 16 2004

.SHORT TERM...TODAY THROUGH MONDAY

FORECAST FOCUS IN THE SHORT TERM PERIOD IS ON THUNDERSTORM POTENTIAL
TODAY...THEN TEMPERATURE TRENDS.

07Z SURFACE ANALYSIS SHOWS A DIFFUSE COLD FRONT RUNNING FROM NORTHERN
WI...THROUGH SOUTHEAST MN INTO NORTHWEST IA. SCATTERED THUNDERSTORMS
HAD DEVELOPED NEAR THE BOUNDARY AS IT MOVED SLOWLY TO THE SOUTHEAST.
SATELLITE FOG ENHANCEMENT SHOWS MID-LEVEL CASTELLANUS CLOUDS WHICH
GO ALONG WITH THE ELEVATED INSTABILITY SHOWN IN THE SOUNDINGS.  WATER
VAPOR IMAGERY SHOWS SHORT WAVE TROUGH RESPONSIBLE FOR ALL OF THIS
MOVING THROUGH THE MN ARROWHEAD REGION.

00Z 16JULY04 MODELS IN REASONABLE AGREEMENT WITH MASS FIELDS...BUT
HAVE NO CLUE WITH ONGOING CONVECTION.  OVERALL...WHAT IS HAPPENING
FITS THE ETA DETAILS...SO WILL CONTINUE TO FAVOR IT.

THE FRONT WILL CONTINUE TO MOVE SOUTHEAST ACROSS THE FORECAST AREA
THIS MORNING...AND SHOULD RUN FROM EASTERN WI BACK INTO EASTERN IA BY
AFTERNOON.  CONVECTION WILL CONTINUE TO OCCUR WITH THE FRONTAL
PASSAGE THIS MORNING...AND HAVE INCLUDED SCATTERED MENTION IN THE
FORECAST.  THE AFOREMENTIONED SHORT WAVE TROUGH WILL MOVE SOUTHEAST
ACROSS WI TODAY...AND THIS SHOULD RESULT IN SOME REDEVELOPMENT ALONG
THE BOUNDARY AGAIN DURING THE PEAK HEATING TIME. ETA SHOWS AMPLE CAPE
IN THE 1200 TO 2500 RANGE BY AFTERNOON NEAR AND AHEAD OF THE FRONT.
WHATEVER DOES DEVELOP WILL MOVE SOUTHEAST OF THE FORECAST AREA BY
EVENING.

CLEARING SKIES THEN ON TAP TONIGHT...AND TRANQUIL WEATHER IS
EXPECTED TO PREVAIL THROUGH SUNDAY.  SHORT WAVE RIDGING ALOFT SHOULD
BUILD IN FOR SATURDAY...WITH THE MEAN RIDGE OVER THE WESTERN CONUS
STEERING THE DISTURBANCES FURTHER NORTH INTO CANADA BEFORE ALLOWING
THEM TO DROP INTO THE GREAT LAKES REGION.  THIS SHOULD KEEP SURFACE
HIGH PRESSURE IN CONTROL THROUGH SUNDAY.  TEMPERATURES ARE THE FOCUS
THROUGH THIS TIMEFRAME...WITH THE MODELS SHOWING 850 MB AIR IN THE
11-14 DEG C RANGE ON SATURDAY.  COOLEST NIGHT SHOULD BE SUNDAY
MORNING WITH HIGH PRESSURE PARKED OVERHEAD...AND THE COOL POOL JUST
SHIFTING TO THE EAST.

SHOULD SEE A WARMING TREND BEGIN ON MONDAY...AS THE HIGH MOVES OFF
TO THE SOUTHEAST AND ALLOWS A RETURN TO SOUTHWEST FLOW.  THE MODELS
DO SHOW ONE FAIRLY GOOD SHORT WAVE TROUGH WHICH WILL DROP ACROSS
WESTERN ONTARIO AND INTO THE UPPER PENINSULA OF MICHIGAN SUNDAY
NIGHT.  THIS THEN TRACKS SOUTH ACROSS THE WESTERN GREAT LAKES ON
MONDAY.  AT THIS TIME...IT APPEARS THE BEST SUPPORT WILL REMAIN
NORTH AND EAST OF OUR FORECAST AREA. OPTED TO LEAVE SUNDAY NIGHT DRY
IN THE FORECAST...BUT ADDED A SMALL CHANCE FOR MONDAY OVER THE FAR
NORTH AND EAST.  THIS BLENDS WITH SURROUNDING OFFICES AS WELL.

.LONG TERM...MONDAY NIGHT THROUGH THURSDAY
FORECAST IN THE LONGER TERM REMAINS MUDDLED SOMEWHAT. AMPLIFIED
UPPER PATTERN LOOKS TO PERSIST...WITH WESTERN RIDGING AND EASTERN
TROUGHING.  IF WAVES CAN TOP THE RIDGE AND GET INTO OUR AREA IS THE
BIG QUESTION. HAVE CHOSEN NOT TO MAKE ANY CHANGES AT THIS TIME.

.ARX...WATCHES/WARNING/ADVISORIES...
IA...NONE.
WI...NONE.
MN...NONE.

&&

MW
Hazardous weather outlook, Jul 16, 11:20 AM CDT, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1120 AM CDT FRI JUL 16 2004

IAZ008>011-018-019-029-030-MNZ095-096-WIZ041>044-053>055-061-171000-
ADAMS-ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FILLMORE-FLOYD-
GRANT-HOUSTON-HOWARD-JUNEAU-LA CROSSE-MITCHELL-MONROE-RICHLAND-
VERNON-WINNESHIEK-
1120 AM CDT FRI JUL 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL SERVE AS THE MAIN FOCUS FOR MORE THUNDERSTORM
DEVELOPMENT THIS AFTERNOON. THE INSTABILITY IS GOOD...BUT THE WIND
SHEAR IS WEEK...SO ORGANIZED SEVERE WEATHER IS NOT EXPECTED.
HOWEVER...ISOLATED STRONG STORMS WILL BE POSSIBLE...WHICH
COULD PRODUCE LARGE HAIL AND HEAVY DOWNPOURS.

.DAY TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE NEXT CHANCE OF THUNDERSTORMS IS NOT UNTIL NEXT MONDAY WHEN A
WEAK UPPER LEVEL DISTURBANCE RIDES SOUTHEASTWARD ACROSS THE AREA.
HOWEVER...ORGANIZED SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

MNZ079-086>088-094-WIZ017-029-032>034-171000-
BUFFALO-CLARK-DODGE-JACKSON-MOWER-OLMSTED-TAYLOR-TREMPEALEAU-WABASHA-
WINONA-
1120 AM CDT FRI JUL 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF SOUTHEAST
MINNESOTA...AND WEST CENTRAL INTO NORTH CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL CONTINUE TO MOVE SOUTH OF THE AREA THIS AFTERNOON
AND TONIGHT...PLACING THE BEST THUNDERSTORM CHANCES TO THE SOUTH.
HOWEVER...ISOLATED SHOWERS AND STORMS WILL STILL BE POSSIBLE THROUGH
THE AFTERNOON. THE INSTABILITY AND WIND SHEAR IS NOT FAVORABLE
FOR SEVERE WEATHER DEVELOPMENT.

.DAY TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE NEXT CHANCE OF THUNDERSTORMS IS NOT UNTIL NEXT MONDAY WHEN A
WEAK UPPER LEVEL DISTURBANCE RIDES SOUTHEASTWARD ACROSS THE AREA.
HOWEVER...ORGANIZED SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RIECK/DAS

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.